combined oral contraceptive and antibiotics

Last edited 03/2020

In 2011 BNF advice changed in line with expert opinion to advise that combined hormonal contraception (CHC) users are not required to use additional contraception when taking non-enzyme-inducing antibiotics.

Women should be advised about the importance of correct contraceptive practice during periods of illness

  • according to recent evidence, most broad-spectrum antibiotics are non-enzyme-inducing and do not require any special precautions. No additional contraceptive precaution is required unless the antibiotics (and/or illness) cause vomiting or diarrhoea

If using an enzyme-inducing antibiotic e.g. rifabutin, rifampicin - then will need to use additional contraceptive precautions and for four weeks after stopping the antibiotic.

Notes:

  • use of antibiotics in treatment of acne whilst on combined hormonal contraception:
    • the FSRH guidance means that there is no indication for additional contraception when starting prolonged antibacterial therapy (as may occur in management of acne) unless the antibiotic is an enzyme-inducing antibiotic

Reference:

  1. FSRH (2019), Clinical Guidance: Drug Interactions with Hormonal Contraception.